A 42-year-old man is brought to the emergency department by his family after suffering a generalized seizure that lasted for 10 seconds. His past medical history includes depression, schizophrenia, 20 pack-year smoking history, heavy alcohol use, but no documented cirrhosis. His pulse is 94 beats/min, blood pressure 108/62 mm Hg, respiration rate 14 breaths/min, and is afebrile. Physical examination demonstrates normal skin turgor, clear lungs, normal cardiac examination, trace edema, and nonfocal neurologic examination. Head computed tomography (CT) is negative and chest X-ray shows a possible hilar/perihilar mass with mediastinal widening. His labs are:
Alcohol level is 0 and toxicology screen is negative.
What is the most likely etiology of this patient’s symptoms?
Correct Answer: A
Hyponatremia, defined as serum sodium <135 mEq/L, is the most common electrolyte abnormality in hospitalized patients and presents in 12% to 17% patients admitted to the ICU. Most patients fall in the mild range of 130 to 135 mEq/L, some are moderate 125 to 129 mEq/L, and few are severe <125 mEq/L, as in this patient. Symptoms of hyponatremia include lethargy, dysarthria, disorientation, and seizures. This patient is presenting with severe symptomatic hypotonic hyponatremia, likely due to subsequently diagnosed small-cell lung cancer as suggested by findings on the chest imaging.
This patient has hypotonic hyponatremia. The next step is to assess the patient’s volume status. This patient has euvolemic hypotonic hyponatremia as suggested by normal skin turgor and lack of significant edema. If the patient was hypovolemic (with decreased skin turgor), this patient’s process would be more consistent with cerebral salt wasting. On the other hand, cirrhosis causes hypervolemic hypotonic hyponatremia.
In a patient with euvolemic hypotonic hyponatremia, the next step is to assess the urine osmolality. If urinary osmolality is low (<100 mOsm/kg), it suggests primary psychogenic polydipsia such as in schizophrenia or other psychoses. Other causes include low solute intake from beer potomania syndrome. The high urine osmolality seen in this patient indicates an abnormal concentrating effect, also indicated by urinary sodium >20 mEq/L. Syndrome of inappropriate antidiuretic hormone (SIADH) is the most likely cause of hyponatremia in this patient with hypotonic hyponatremia, euvolemia, natriuresis, and inappropriately concentrated urine. SIADH is a diagnosis of exclusion made in the correct clinical context. SIADH can be caused by small-cell lung cancer, pneumonia, lung abscess, cystic fibrosis, SAH, stroke, brain tumors, meningitis, or brain abscess, and common medications, such as nonsteroidal agents, tricyclic antidepressants, selective serotonin reuptake inhibitors, chemotherapy agents, opiates, and haloperidol.
A 49-year-old man who presented with chief complaint of “severe headache” was diagnosed with a subarachnoid hemorrhage (SAH) without hydrocephalus and significant neurological defects. After successful intravascular coiling of a right posterior communicating artery aneurysm, he is admitted to the intensive care unit (ICU). On postoperative day 1, patient complains of feeling weak, then becomes progressively more confused. Labs drawn prior to his seizure demonstrate the following:
Additional studies are ordered which demonstrate urine sodium of 40 mmol/L, urine osmolality of 452 mOsm/kg, and serum osmolality of 265 mOsm/kg. The patient then suffers a grand mal seizure which is terminated with intravenous levetiracetam.
Which is the most appropriate next step in management?
Correct Answer: B
The patient is severely hyponatremic and symptomatic, with evidence that he has SIADH. With his underlying intracranial disease, the serum sodium must be raised quickly to prevent further cerebral edema and prevent irreversible neurologic injury. To raise the serum sodium concentration, electrolyte concentration of the fluid given must be greater than the electrolyte concentration of the urine. Thus, the administration of hypertonic saline is the only rapid way to raise the serum sodium and improve neurologic symptoms in patients with symptomatic severe hyponatremia. Fluid restriction should not be done in patients with SAH, as it may promote cerebral vasospasm.
Although there is no set protocol of hypertonic saline therapy, various studies recommend 100 mL of 3% saline given as an intravenous bolus, which should raise serum sodium approximately 1.5 mEq/L in men and 2 mEq/L in women. If neurologic symptoms persist, a 100 mL bolus of 3% saline can be repeated up to two more times at 10-minute intervals.
Of note, the serum sodium should not be raised greater than 8 to 12 mEq/L in a 24-hour period. Overly rapid correction of sodium increases risk of central pontine myelinolysis.
Which of the following is NOT associated with nephrogenic diabetes insipidus (DI)?
Correct Answer: C
Nephrogenic DI is caused by an improper response of the kidney to ADH, leading to a decrease in the ability of the kidney to concentrate the urine by removing free water. This differs from central DI, which is caused by insufficient levels of ADH, usually due to decreased secretion from the posterior pituitary.
Common causes of nephrogenic DI include hereditary mutations, chronic lithium ingestion, hypercalcemia, and hypokalemia. Hereditary mutations include the x-linked vasopressin V2 receptor gene mutation and the aquaporin-2 gene mutation that has both autosomal dominant and recessive modes of inheritance. Lithium exerts its effect by disrupting the aquaporin-2 water channel. Hypercalcemia and hypokalemia decrease collecting tubule responsiveness to ADH, as well as decrease sodium chloride reabsorption in the thick ascending limb.
Other causes of nephrogenic DI include a variety of renal disease (sickle cell disease or trait, polycystic kidney disease, renal amyloidosis, and Sjogren syndrome), drugs (cidofovir, foscarnet, amphotericin B, ofloxacin, orlistat, and didanosine), pregnancy, and craniopharyngioma surgery.
A 26-year-old, previously healthy, G1P0 female at 36 weeks gestational age comes to the emergency department due to polyuria, nocturia, and polydipsia. Her pulse is 78 beats/min, blood pressure 102/63 mm Hg, and weight 53 kg (BMI 22.6 kg/m2 ). Physical examination is normal except for decreased skin turgor and dry mucous membranes. Laboratory data reveal:
Serum ADH is 0.5 pg/mL (normal 1-5 pg/mL). MRI of her brain demonstrates no acute findings.
Which of the following statements best explains her symptoms?
Gestational DI is a rare complication of pregnancy, occurring in about 1 in 30,000 pregnancies. It usually develops at the end of the second or third trimester of pregnancy and will resolve spontaneously 4 to 6 weeks after delivery. The pathophysiology of gestational DI is different from both central and nephrogenic DI; rather than a deficiency in ADH secretion or decreased ADH receptor sensitivity, gestational DI involves excessive vasopressinase activity. Vasopressinase is an enzyme expressed by placental trophoblasts during pregnancy, and it metabolizes ADH. The level of activity is proportional to the placental weight, explaining its higher activity in the third trimester or in multiple pregnancies. Vasopressinase is metabolized by the liver, and thus pregnant women with liver dysfunction, such as hemolysis, elevated liver enzymes, low platelet count (HELLP) syndrome, acute fatty liver of pregnancy, hepatitis, and cirrhosis, have higher concentrations.
Patients with gestational DI should be treated with desmopressin, which is not metabolized by vasopressinase. Fluid restriction is not recommended in gestational DI as it can lead to significant dehydration and complications such as oligohydramnios and intrauterine growth restriction.
A 70-year-old male with past medical history of hypertension and headaches presents to the emergency department with a severe headache, double vision, nausea, and vomiting. Initial evaluation demonstrated hyponatremia, hyperkalemia, and intravascular volume depletion. Given concern for an intracranial process, an MRI was performed which demonstrated a hemorrhagic pituitary macroadenoma. You would like to initiate corticosteroid therapy.
Which of the following choices has the correct order of steroids from least to most potent?
This patient has pituitary apoplexy secondary to his hemorrhagic pituitary adenoma. As pressure inside the sella turcica rises, surrounding structures such as the optic nerve and contents of the cavernous sinus are compressed. This further decreases the blood supply to the pituitary, leading to tissue death and hypopituitarism.
Treatment involves stabilization of the circulatory system, as acute adrenal insufficiency can cause hypotension. Administration of a glucocorticoid replacement is required; for patients without a prior diagnosis of adrenal insufficiency, dexamethasone 4 mg IV bolus is preferred as it is not measured in serum cortisol assays. For patients with a known diagnosis of adrenal insufficiency who present with adrenal crisis, hydrocortisone 100 mg IV bolus or dexamethasone is recommended. In order of potency: cortisone < hydrocortisone < prednisone < dexamethasone.
The decision to surgically decompress the pituitary gland is mainly dependent on the severity of visual loss and defects. Surgery is most likely to improve vision if there was some remaining vision prior to surgery and if the surgery is performed within a week of onset of symptoms.
© 2010-2030 Your Doctor - Dr.Khalil Al-Yousifi - Kuwait - Contact Us